Nagoya Mathematical Journal

Gröbner bases of simplicial toric ideals

Michael Hellus, Lê Tuân Hoa, and Jürgen Stückrad

Full-text: Open access


Bounds for the maximum degree of a minimal Gröbner basis of simplicial toric ideals with respect to the reverse lexicographic order are given. These bounds are close to the bound stated in Eisenbud-Goto's Conjecture on the Castelnuovo-Mumford regularity.

Article information

Nagoya Math. J., Volume 196 (2009), 67-85.

First available in Project Euclid: 15 January 2010

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 13P10: Gröbner bases; other bases for ideals and modules (e.g., Janet and border bases) 14M25: Toric varieties, Newton polyhedra [See also 52B20]

Gröbner bases reduction number Castelnuovo-Mumford regularity Eisenbud-Goto's conjecture


Hellus, Michael; Hoa, Lê Tuân; Stückrad, Jürgen. Gröbner bases of simplicial toric ideals. Nagoya Math. J. 196 (2009), 67--85.

Export citation


  • D. Bayer and M. Stillman, A criterion for detecting $m$-regularity, Invent. Math., 87 (1987), no. 1, 1--11; MR 87k:13019.
  • I. Bermejo, P. Gimenez and M. Morales, Castelnuovo-Mumford regularity of projective monomial varieties of codimension two, J. Symb. Comp., 41 (2006), 1105--1124; MR 2007i:14046.
  • A. Capani, G. Niesi and L. Robbiano, CoCoA, a system for doing Computations in Commutative Algebra, available via anonymous ftp from:
  • D. Eisenbud and S. Goto, Linear free resolutions and minimal multiplicity, J. Algebra, 88 (1984), 89--133; MR 85f:13023.
  • L. Gruson, R. Lazarsfeld and C. Peskine, On a theorem of Castelnuovo, and the equations defining space curves, Invent. Math., 72 (1983), 491--506; MR 85g:14033.
  • J. Herzog and T. Hibi, Castelnuovo-Mumford regularity of simplicial semigroup rings with isolated singularity, Proc. Amer. Math. Soc., 131 (2003), 2641--2647; MR 2004j:13025.
  • L. T. Hoa and E. Hyry, Castelnuovo-Mumford regularity of initial ideals, J. Symb. Comp., 38 (2004), 1327--1341; MR 2007b:13028.
  • L. T. Hoa and J. Stückrad, Castelnuovo-Mumford regularity of simplicial toric rings, J. Algebra, 259 (2003), 127--146; MR 2003j:13024.
  • I. Peeva and B. Sturmfels, Syzygies of codimension $2$ lattice ideals, Math. Z., 229 (1998), 163--194; MR 99g:13020.
  • B. Sturmfels, Gröbner bases and convex polytopes, University Lecture Series 8, American Mathematical Society, Providence, RI, 1996; MR 97b:13034.
  • B. Sturmfels, Equations defining toric varieties, Algebraic geometry - Santa Cruz 1995, pp. 437--449, Proc. Sympos. Pure Math., 62, Part 2, Amer. Math. Soc., Providence, RI, 1997; MR 99b:14058.
  • J. Stückrad and W. Vogel, Buchsbaum rings and applications, An interaction between algebra, geometry and topology, Springer-Verlag, Berlin, 1986; MR 88h:13011.
  • J. Stückrad and W. Vogel, Castelnuovo bounds for certain subvarieties in $\mathbf P^n$, Math. Ann., 276 (1987), 341--352; MR 88e:13013.